Friday, July 13, 2007

Another Uncertain Homecoming

So, here's the follow-up to Second Seizure. My daughter came home last night, along with my wife who had been staying in the hospital with her. An MRI that evening came back normal, meaning no tumors or physical abnormalities.

She now has to take a an anti-seizure medication called Trileptal twice a day. Checking on the official website for the drug and on, there are intimidating lists of side effects, not that different from other medications, but given that she'll be taking this indefinitely, it's just another worry. But the bigger worry is that the drug claims that it "may help reduce your partial seizures."

We were told that this drug was essentially the same as the one she was taking in early childhood, after the first set of seizures she experienced at 18 months old, which never recurred, at least not until now. The old medication was Tegretol, and I found out that they are not entirely identical on a doctor's website, where he discusses Trileptal as a drug for bipolar disorder. Here's an excerpt:

Trileptal is not really a "new" medication. It's just an old one, carbamazepine (Tegretol) with an oxygen stuck on it. But fortunately this oxygen solves the biggest problem that kept carbamazepine a very distant third choice compared to lithium and Depakote -- the tendency to decrease white blood cells, which are your infection-fighting cells. Since people don't "feel" their white blood cells, these could get dangerously low and leave a person vulnerable to infection. Tegretol is still a reasonable choice. It's still around as a choice because as generic carbamazepine it's quite a bit cheaper than Trileptal.

The difference with Trileptal is that it does not cause the blood cell problem. The medication has been in use in Europe for 10 years, and that's how the manufacturer has learned this. How do you know if they are right? Here's why: if the manufacturer says it's not a problem, and they're wrong, they could get sued and would very likely lose millions of dollars. So they do not make these claims lightly. Compare Tegretol: there are warnings all over the paperwork that comes with that medication, from the manufacturer, to make sure no one forgets to caution patients about this problem.

Trileptal also seems to cause side effects less often than Tegretol. By going up slowly on the dose, people seem to be able avoid very the nausea and dizziness that are listed as side effects for this medication, nearly entirely. However, as the dose nears the top of what people can tolerate, dizziness and cognitive slowing/dulling are common. These usually are the limiting factors in how high we can push the dose. Few of my patients have been able to handle any more than 1800 mg, which is about 3/4 of the rated maximum dose (2400 mg); most people end up around 1200-1500 mg.

A few of my patients so far have had to stop Trileptal for ankle swelling. That's related to the known problem with hyponatremia -- a lowering of blood sodium that occurs in about 3 people per 100 treated. For most people this feels like getting the 'flu: generally a little ill, slowed down, weak, maybe a headache. This would be regarded as a "side effect". Since I tell my patients to lower the dose for any side effect, this has not become a problem. The very worst thing I could find in the published literature on hyponatremia and Trileptal (the manufacturer sent the existing data on this at my request) was a coma in a 70 year old who was also taking Depakote. When Trileptal was stopped she came out of it with no lasting problems.
And we encountered some sticker shock as well, having switched over to Empire Blue Cross/Blue Shield this year: they only covered half the cost of the medication, which is $150 for what we think will be a month's worth, a far cry from the $5-15 prescription we were used to paying. Not that $75 is horrendous, just that it's unexpected. I bet they'd cover Tegretol, but who wants to risk decreasing my daughter's white blood cell count? On the other hand, Trileptal lowers sodium levels in the blood in a way that Tegretol doesn't. But the doctor prescribed Trileptal, not Tegretol, so there we are.

Of course, this would be the obvious point to go into a rant about the health care issue, but we've all heard it all before, I've got nothing new to say about it, and for that matter our medical problems are relatively minor compared to many others, thank God.

Thanks once again to all those who sent messages of comfort and encouragement, they are appreciated.

And as for now, we have no choice but to live with an uncertain future, but the future is always uncertain, it's just that it's so much easier to live with when you can just ignore or forget that fact.


Anonymous said...

There is a lot of different drugs that do a lot of good for some and bad for others.
I have MS and used to take Betferon 1A injections. It helped me as far as I know, but caused a skin diseaes that came up every Becember for 4 years. Each year was stronger than the last. The last one took the longest to get rid of and put me in bed for two weeks without moving very much (moving caused pian). So I'm not on it any more and am of the antidepression pills as well. So I can understand your situation somewhat.

cindy said...

I have been taking Trileptal for 3 years for Trigenimal Neuralgia. It has done what no other drug has done, stopped the pain. But it does have side effects. Make sure your daughter drinks plenty of liquids and keeps her salt intake up. It will dehydrate her. It has caused me to have high blood pressure. I never had it before taking Trileptal. It can cause tooth decay. I am 42 and just found out that I have to have all my teeth pulled. You can google these side effects, but I am pain free now, so I guess it's worth it. Any questions, email me at Good Luck. I hope it helps your daughter.